Alert archive / Michigan / River Flood Warnings in 2021

River Flood Warning 20, NWS Detroit, MI

October 26, 2021Wayne County, Michigan

NWS Detroit, MI issued this river flood warning at Oct 26, 2021, 4:30 AM EDT for Wayne County, Michigan. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Oct 26, 2021, 4:30 AM EDT (08:30 UTC)
Expired
Oct 26, 2021, 2:07 PM EDT
In force
10 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
Minor

County Wayne County, MI

The radar

The Detroit radar (KDTX), 36 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rouge River at Detroit (DETM4). The gauge peaked at 15.32 ft at Oct 26, 2021, 5:00 AM EDT.

actionminormoderate101510/2610/27
Action stage
13 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04166500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

731 
WGUS43 KDTX 260830
FLWDTX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Detroit/Pontiac MI
430 AM EDT Tue Oct 26 2021

...The National Weather Service in Detroit/Pontiac MI has issued a 
Flood Warning for the following rivers in Michigan...

  Rouge River At Detroit affecting Wayne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service.

&&


MIC163-262030-
/O.NEW.KDTX.FL.W.0020.211026T0830Z-211027T1200Z/
/DETM4.1.ER.211026T0437Z.211026T1200Z.211027T0600Z.NO/
430 AM EDT Tue Oct 26 2021

The National Weather Service in Detroit/Pontiac has issued a

* Flood Warning for
  the Rouge River At Detroit.
* From early this morning to tomorrow morning.
* At 3:45 AM EDT Tuesday the stage was 15.3 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 15.9 feet 
  this morning. It will then fall below flood stage just after 
  midnight tonight.


&&

LAT...LON 4245 8335 4245 8324 4234 8322 4234 8328

$$
2 follow-up statements
134 
WGUS83 KDTX 261450
FLSDTX

Flood Statement
National Weather Service Detroit/Pontiac MI
1050 AM EDT Tue Oct 26 2021

...The Flood Warning continues for the following rivers in 
Michigan...

  Rouge River At Detroit affecting Wayne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&


MIC163-270200-
/O.EXT.KDTX.FL.W.0020.000000T0000Z-211027T0200Z/
/DETM4.1.ER.211026T0437Z.211026T0945Z.211026T2000Z.NO/
1050 AM EDT Tue Oct 26 2021

...The Flood Warning is now in effect until late this evening...

The Flood Warning continues for
  the Rouge River At Detroit.
* Until late this evening.
* At 9:45 AM EDT Tuesday the stage was 15.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to fall below flood stage late 
  this afternoon and continue falling through the remainder of the 
  week.


&&

LAT...LON 4245 8335 4245 8324 4234 8322 4234 8328

$$

TF
091 
WGUS83 KDTX 261807
FLSDTX

Flood Statement
National Weather Service Detroit/Pontiac MI
207 PM EDT Tue Oct 26 2021

...The Flood Warning is cancelled for the following rivers in 
Michigan...

  Rouge River At Detroit affecting Wayne County.

MIC163-261915-
/O.CAN.KDTX.FL.W.0020.000000T0000Z-211026T1807Z/
/DETM4.1.ER.211026T0437Z.211026T0945Z.211026T1505Z.NO/
207 PM EDT Tue Oct 26 2021

...The Flood Warning for the Rouge River At Detroit has been 
cancelled...

The Flood Warning is cancelled for
  the Rouge River At Detroit.
* At 1:45 PM EDT Tuesday the stage was 14.7 feet.
* Flood stage is 15.0 feet.
* Forecast...The river is now below flood stage and is expected to 
  continue to fall through the remainder of this week.


&&

LAT...LON 4245 8335 4245 8324 4234 8322 4234 8328

$$

TF

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Oct 26, 4:02 AM EDT, 28 minutes earlier.

Area forecast discussion, Oct 26, 4:02 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
402 AM EDT Tue Oct 26 2021

.DISCUSSION...

The deep closed low circulation is centered over Lake Huron early
this morning with a strong transfer of height falls to the eastern
seaboard keeping persistent strong northeasterly geostrophic flow
over the region. Cold air aloft with -2C at 850mb and Lake Huron
surface water temperatures running above 10C has led to deep mixed
layer with convective depths running at upwards of 9-10 kft agl
based on KDTX Z returns. Overall structure of lake effect bands
shows lake well activated this morning. Despite barotropic nature to
the low, actually have some direct differential cyclonic vorticity
advection occurring right into the cwa likely helping the beefy
nature to the convective response. Bands directed from NE to SW will
begin to pivot as flow backs to the north northwest. This will
coincide with passage of best dcva. Did go ahead and increased PoPs
this morning using 925-850mb thetae lapse rates as a pseudo proxy
for where shower activity will be possible. No confidence in hires
data to accurately resolve activity. Prefer likely PoPs in the Thumb
through 18Z, with chance PoPs along the shoreline this afternoon.
Clouds are an interesting forecast today with some breaks already
showing in the lake effect. Believe the some breaks idea continues
throughout the morning before a cumulus response fills the cloud
back in especially across eastern sections of the cwa that will be
under some onshore flow convergence component. Then, models show a
significant amount of low to midlevel moisture/RH advection backing
into the state from the east as a response to bombing out of the
cyclone over the northeastern United States. Prefer clouds expanding
westward with time tonight. This has an impact on the sensible
weather with keeping temperatures relatively mild tonight. Only have
lows reaching the middle 30s across the western cwa with low 40s
east.

Confluent zone aloft finally impinges on Southeast Michigan which
will allow the surface ridge to expand across the entire area. Deep
column ridging will then build for late Wednesday into Thursday. Air
mass moderation is actually progged despite light northerly or
easterly flow on Wednesday. Expecting lots of cloud on Wednesday
with atypical setup and plenty of moisture trapped within high
static stability. Highs Wednesday are expected to be in middle 50s.

Uncertainty still exists for the end of the week as high amplitude
but shorter wavelength wave pattern is advertised. Trends in the
model data has been actually to speed back up the upper level low
that will track through the southern United States. What is expected
now is the southern portion of the full latitude trough is not
expected to cutoff as early, instead the PV anomaly remains fairly
progressive until the Tennessee River Valley Friday. The result is
speeding up the moisture return and rain chances by Thursday
evening. Proximity to the upper level low and residence within the
continued cyclonic flow will keep rain activity over Southeast
Michigan Friday and Friday night. Next weekend could end up dry and
pleasant as ridging builds back into the state ahead of a deep
Canadian upper level trough.

&&

.MARINE...

Gale warnings have been allowed to expire this morning as northerly
winds will continue to slowly diminish today. None-the-less, small
craft advisories have been issued through this evening, as waves
over the southern Lake Huron basin with the long-northerly fetch
will be slow to decrease under 4 feet. A ridge of high pressure will
allow for light winds and small waves on Wednesday before yet
another strong low pressure moves into the southern Ohio Valley in
the Thursday-Friday time frame, resulting in strengthening easterly
flow. This time, Lake St. Clair and western Lake Erie should see the
highest wind speeds, with the potential of wind gusts reaching 30
knots or greater.

&&

.PREV DISCUSSION...
Issued at 1142 PM EDT Mon Oct 25 2021

AVIATION...

The low level flow will undergo a gradual backing toward the north
during the early morning hours. This will cause the Lake Huron
moisture plume to steadily advance toward the east, allowing the
ongoing drying/clearing to gradually expand into the Se Mi terminals
during the course of the morning. In all likelihood, the drying trend
will result in some lifting of the cloud bases before skies scatter
out. Model soundings suggest enough low level moisture to support
some daytime scattered (to briefly broken) cu. The boundary layer
will remain well mixed enough to support occasional gusts up to or
over 20 knots through the night.

For DTW... The mixed layer will sustain a good deal of gustiness to
the winds through the night with the wind direction undergoing
subtle backing toward the north.

DTW THRESHOLD PROBABILITIES...

* High for ceiling at or below 5000 feet tonight. Low on Tuesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 8 AM EDT this morning for MIZ048-049-
     054-055-063.

Lake Huron...Gale Warning until 4 PM EDT this afternoon for LHZ363-441>443-
     462>464.

     Small Craft Advisory until 4 PM EDT this afternoon for LHZ421-422.

Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.

&&

DISCUSSION...CB
MARINE.......CB
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 26, 4:03 AM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
403 AM EDT Tue Oct 26 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-270815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
403 AM EDT Tue Oct 26 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-270815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
403 AM EDT Tue Oct 26 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gale Warnings and Small Craft Advisories are in effect. Refer to the
latest Marine Weather Message for additional information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

In the hours before

Local storm report, Oct 25, 11:18 PM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1118 PM EDT MON OCT 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HEAVY RAIN       4 WSW CHESANING         43.17N 84.21W
10/25/2021  M1.00 INCH       SAGINAW            MI   PUBLIC

            24 HOUR TOTAL RAINFALL.

1030 PM     HEAVY RAIN       SOUTHGATE               42.20N 83.21W
10/25/2021  M1.92 INCH       WAYNE              MI   TRAINED SPOTTER

            30 HOUR TOTAL RAINFALL.

&&

KK

Nearby

River Flood Warnings in Michigan, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.